From Vancouver, British Columbia, Canada:
I am a 55 year old, obese female, diagnosed with type 2 diabetes about five years ago, and I am on insulin and Glucophage [metformin]. I was on Avandia [rosiglitazone] but had some problems (sudden weight gain of 35 pounds in six weeks, pneumonia, pleurisy, and swelling of ankles being the largest concerns) that I attributed to the drug based on reading I had done. I had been on it for about six months when I started to get the symptoms, and I was very ill. I told my GP that I wasn't comfortable on the drug and was going off, and he said it was fine with him.
My specialist has been away, is now back, and I have an appointment in a couple of months. He has great faith in the Avandia, and I have faith in him. However, even though I am positive I made making the right decision to go off, now that I am starting to feel better, I'm nervous about telling him what I've done. (Though it had crossed my mind to tell him that my GP and I made the decision together.) I am wondering if I should go back on it until I see him. My sugars at the moment are about 10 mmol/L [180 mg/dl] whereas they were down to about 8 mmol/L [144 mg/dl] when I was on Avandia (until I got sick). Just so that you know, I am normally an intelligent woman who holds down a challenging job that requires good judgement!
I feel foolish because I know that I should not change prescription medication without seeing my doctor. My GP does not really seem too interested in my diabetes which causes problems. I think he feels that it is self-induced, and to a certain degree, it is! My specialist is very supportive.
Have you had any experience with negative affects of Avandia? I know you cannot answer for my specific case, but, in general, if you cannot contact your doctor for a period of four to six weeks (vacation for him) and you feel strongly that a medication is having a bad effect on you, how should you proceed?
I have addressed this question with patients occasionally. I suggest you tell your specialist the truth. Continue what you are doing, but make sure you are addressing your immediate blood sugar control. If your control has significantly worsened, please consider calling your endocrinologist's office so that your control will not suffer terribly until you see him.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.